MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Obalon investigated the returned dispenser and it was within the labeled range with no leaks observed.The dispenser was returned to the customer.Obalon investigated the returned balloon and the volume was within the expected volume specification and no material fatigue was observed during visual inspection with light microscopy.Per the labeling, the ezfill inflation system dispenser is intended to be prepared for use prior to balloon administration and the administration is not to proceed if the dispenser is not within the labeled pressure range or is not stable.The labeled balloon inflation pressure is 9.0 -13.0 kpa, and in the event the balloon pressure does not fall within this range, the instructions recommend that the balloon be removed endoscopically.
 
Event or Problem Description
A balloon did not transit to the stomach during a first balloon administration for a female patient on (b)(6) 2018.The physician pulled the balloon and catheter out of the patient and identified that the transit issue was due to an esophageal stricture.The physician decided to endoscopically place the balloon into the stomach.After the balloon was endoscopically placed in the stomach, the physician performed the ezfill dispenser and inflation can preparation.The dispenser pressure fell below the labeled pressure range during dispenser prep by approximately 1 kpa.Two additional inflation cans were used during attempts to prep the dispenser with the same outcome.During the third can insertion the physician attempted to inflate the balloon despite the low-pressure value and the system pressure went to 0 kpa and the balloon minimally inflated.A fourth can was inserted with all valves open and inflation was viewed through the endoscope.The last pressure reading was 24 kpa before the balloon was ejected from the catheter without bleeding the pressure down to the labeled balloon inflation pressure range of 9.0 - 13.0 kpa.The physician stated that they were unsure if the pressure reading was accurate.The ezfill dispenser was returned to obalon for investigation, however the inflation catheter was not returned.Representatives from obalon recommended that the physician remove the balloon endoscopically according to the labeling.The balloon remained implanted for approximately 21 days and was removed by endoscopy on (b)(6) 2018.The removed balloon was returned to obalon for investigation.No patient injury was reported.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key7622383
Report Number3009256831-2018-00357
Device Sequence Number2067061
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public(01)00859810006067
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/14/2019
Device Model Number7600
Device Lot Number180315406
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2018
Initial Report FDA Received Date06/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Patient Weight93